Milk-alkali-induced pancreatitis in a chronically hypocalcemic patient with digeorge syndrome

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Background Pancreatitis is a common diagnosis in the emergency department (ED), and milk-alkali syndrome (MAS) is an uncommon etiology for pancreatitis. MAS is caused by increased calcium and alkali ingestion, causing hypercalcemia accompanied by metabolic alkalosis and renal failure. Once considered rare, MAS is an increasingly common cause of hypercalcemia. Awareness of the resurgence of this syndrome is important for emergency physicians when recalling the causes of renal failure and pancreatitis. We present a case of pancreatitis and acute renal failure (ARF) in a chronically hypocalcemic DiGeorge syndrome patient, resulting from hypercalcemia secondary to excessive ingestion of calcium carbonate tablets. Case Report A patient with DiGeorge syndrome and chronic abdominal pain due to gastroesophageal reflux disease (GERD) presented to our ED for severe abdominal pain. He reported nausea and vomiting, as well as epigastric pain that seemed worse than his typical pain. Laboratory evaluation revealed pancreatitis and ARF, although the patient had no prior history of these conditions. Upon further questioning, his mother divulged that the patient had been taking large quantities of calcium carbonate tablets for his worsening GERD symptoms. The patient was admitted to the intensive care unit where his pancreatitis and ARF eventually resolved as his calcium levels returned to his baseline. Why Should an Emergency Physician Be Aware of This? MAS is a relatively uncommon diagnosis, but can lead to serious sequelae such as pancreatitis and ARF. Questioning the patient about calcium ingestion is an important facet to the diagnosis and work-up of pancreatitis and ARF. Recognition of this etiology can improve patient outcomes and prevent recurrences.

Original languageEnglish (US)
Pages (from-to)e63-e66
JournalJournal of Emergency Medicine
Volume48
Issue number3
DOIs
StatePublished - Mar 1 2015

Fingerprint

DiGeorge Syndrome
Alkalies
Hypercalcemia
Pancreatitis
Milk
Acute Kidney Injury
Calcium Carbonate
Eating
Gastroesophageal Reflux
Calcium
Abdominal Pain
Tablets
Renal Insufficiency
Hospital Emergency Service
Emergencies
Physicians
Pain
Alkalosis
Chronic Pain
Nausea

Keywords

  • DiGeorge syndrome
  • acute renal failure
  • calcium carbonate
  • hypercalcemia
  • hypocalcemia
  • milk-alkali syndrome
  • pancreatitis

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Milk-alkali-induced pancreatitis in a chronically hypocalcemic patient with digeorge syndrome. / Daniel, Nicholas J.; Wadman, Michael Charles; Branecki, Chad E.

In: Journal of Emergency Medicine, Vol. 48, No. 3, 01.03.2015, p. e63-e66.

Research output: Contribution to journalArticle

@article{7d228486b75e42c885837b40df8584da,
title = "Milk-alkali-induced pancreatitis in a chronically hypocalcemic patient with digeorge syndrome",
abstract = "Background Pancreatitis is a common diagnosis in the emergency department (ED), and milk-alkali syndrome (MAS) is an uncommon etiology for pancreatitis. MAS is caused by increased calcium and alkali ingestion, causing hypercalcemia accompanied by metabolic alkalosis and renal failure. Once considered rare, MAS is an increasingly common cause of hypercalcemia. Awareness of the resurgence of this syndrome is important for emergency physicians when recalling the causes of renal failure and pancreatitis. We present a case of pancreatitis and acute renal failure (ARF) in a chronically hypocalcemic DiGeorge syndrome patient, resulting from hypercalcemia secondary to excessive ingestion of calcium carbonate tablets. Case Report A patient with DiGeorge syndrome and chronic abdominal pain due to gastroesophageal reflux disease (GERD) presented to our ED for severe abdominal pain. He reported nausea and vomiting, as well as epigastric pain that seemed worse than his typical pain. Laboratory evaluation revealed pancreatitis and ARF, although the patient had no prior history of these conditions. Upon further questioning, his mother divulged that the patient had been taking large quantities of calcium carbonate tablets for his worsening GERD symptoms. The patient was admitted to the intensive care unit where his pancreatitis and ARF eventually resolved as his calcium levels returned to his baseline. Why Should an Emergency Physician Be Aware of This? MAS is a relatively uncommon diagnosis, but can lead to serious sequelae such as pancreatitis and ARF. Questioning the patient about calcium ingestion is an important facet to the diagnosis and work-up of pancreatitis and ARF. Recognition of this etiology can improve patient outcomes and prevent recurrences.",
keywords = "DiGeorge syndrome, acute renal failure, calcium carbonate, hypercalcemia, hypocalcemia, milk-alkali syndrome, pancreatitis",
author = "Daniel, {Nicholas J.} and Wadman, {Michael Charles} and Branecki, {Chad E}",
year = "2015",
month = "3",
day = "1",
doi = "10.1016/j.jemermed.2014.09.061",
language = "English (US)",
volume = "48",
pages = "e63--e66",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",
number = "3",

}

TY - JOUR

T1 - Milk-alkali-induced pancreatitis in a chronically hypocalcemic patient with digeorge syndrome

AU - Daniel, Nicholas J.

AU - Wadman, Michael Charles

AU - Branecki, Chad E

PY - 2015/3/1

Y1 - 2015/3/1

N2 - Background Pancreatitis is a common diagnosis in the emergency department (ED), and milk-alkali syndrome (MAS) is an uncommon etiology for pancreatitis. MAS is caused by increased calcium and alkali ingestion, causing hypercalcemia accompanied by metabolic alkalosis and renal failure. Once considered rare, MAS is an increasingly common cause of hypercalcemia. Awareness of the resurgence of this syndrome is important for emergency physicians when recalling the causes of renal failure and pancreatitis. We present a case of pancreatitis and acute renal failure (ARF) in a chronically hypocalcemic DiGeorge syndrome patient, resulting from hypercalcemia secondary to excessive ingestion of calcium carbonate tablets. Case Report A patient with DiGeorge syndrome and chronic abdominal pain due to gastroesophageal reflux disease (GERD) presented to our ED for severe abdominal pain. He reported nausea and vomiting, as well as epigastric pain that seemed worse than his typical pain. Laboratory evaluation revealed pancreatitis and ARF, although the patient had no prior history of these conditions. Upon further questioning, his mother divulged that the patient had been taking large quantities of calcium carbonate tablets for his worsening GERD symptoms. The patient was admitted to the intensive care unit where his pancreatitis and ARF eventually resolved as his calcium levels returned to his baseline. Why Should an Emergency Physician Be Aware of This? MAS is a relatively uncommon diagnosis, but can lead to serious sequelae such as pancreatitis and ARF. Questioning the patient about calcium ingestion is an important facet to the diagnosis and work-up of pancreatitis and ARF. Recognition of this etiology can improve patient outcomes and prevent recurrences.

AB - Background Pancreatitis is a common diagnosis in the emergency department (ED), and milk-alkali syndrome (MAS) is an uncommon etiology for pancreatitis. MAS is caused by increased calcium and alkali ingestion, causing hypercalcemia accompanied by metabolic alkalosis and renal failure. Once considered rare, MAS is an increasingly common cause of hypercalcemia. Awareness of the resurgence of this syndrome is important for emergency physicians when recalling the causes of renal failure and pancreatitis. We present a case of pancreatitis and acute renal failure (ARF) in a chronically hypocalcemic DiGeorge syndrome patient, resulting from hypercalcemia secondary to excessive ingestion of calcium carbonate tablets. Case Report A patient with DiGeorge syndrome and chronic abdominal pain due to gastroesophageal reflux disease (GERD) presented to our ED for severe abdominal pain. He reported nausea and vomiting, as well as epigastric pain that seemed worse than his typical pain. Laboratory evaluation revealed pancreatitis and ARF, although the patient had no prior history of these conditions. Upon further questioning, his mother divulged that the patient had been taking large quantities of calcium carbonate tablets for his worsening GERD symptoms. The patient was admitted to the intensive care unit where his pancreatitis and ARF eventually resolved as his calcium levels returned to his baseline. Why Should an Emergency Physician Be Aware of This? MAS is a relatively uncommon diagnosis, but can lead to serious sequelae such as pancreatitis and ARF. Questioning the patient about calcium ingestion is an important facet to the diagnosis and work-up of pancreatitis and ARF. Recognition of this etiology can improve patient outcomes and prevent recurrences.

KW - DiGeorge syndrome

KW - acute renal failure

KW - calcium carbonate

KW - hypercalcemia

KW - hypocalcemia

KW - milk-alkali syndrome

KW - pancreatitis

UR - http://www.scopus.com/inward/record.url?scp=84924577544&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84924577544&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2014.09.061

DO - 10.1016/j.jemermed.2014.09.061

M3 - Article

C2 - 25498850

AN - SCOPUS:84924577544

VL - 48

SP - e63-e66

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

IS - 3

ER -